Rituximab (RTX) is an effective treatment for refractory nephrotic syndrome (NS), but may produce human anti-chimeric antibodies (HACA) which can cause severe infusion reaction or rituximab-induced serum sickness (RISS). RISS presents with a fever, rash, and arthralgia, which typically occurs 7-21 days after RTX infusion. On the other hand, Kawasaki disease (KD) also presents with fever and rash. There have been no reports of KD developed after RTX infusion. A 6-year-old girl with frequently relapsing NS was admitted to our hospital for fever and rash on day 7 after receiving RTX. Although it was suggestive of RISS at first, she also had conjunctival hyperemia, swelling, and erythema of the hands and feet, and a right coronary artery abnormality on echocardiography. Her symptoms met the diagnostic criteria of KD. We administered intravenous immunoglobulin (IVIg) (2 g/kg), and her symptoms resolved within a few days. The HACA titer determined using the serum collected at admission was very high. This is the first report of KD with a clinical course similar to RISS. It should be noted that a careful follow-up of coronary arteries should be performed in patients suspected of RISS.
Keywords: Human anti-chimeric antibodies; Kawasaki disease; Refractory nephrotic syndrome; Rituximab; Serum sickness.